Skip to main content

Apgar Score Explained: How It’s Measured and Why It Matters

Apgar Score Explained: How It’s Measured and Why It Matters
On this page

The Apgar score is a quick test used at 1 and 5 minutes after birth to assess a newborn’s health. It evaluates appearance, pulse, grimace, activity, and respiration, giving a score out of 10 that helps doctors determine if immediate care is needed.

Shubhra Mishra

By Shubhra Mishra — a mom of two who turned her own confusion during pregnancy into BumpBites, a global mission to make food choices clear, safe, and stress-free for every expecting mother. 💛

Are you a qualified maternal-health or nutrition expert? Join our reviewer circle.

Wondering about another food?

Check whether any food is safe during pregnancy with the BumpBites Food Safety Checker.

Quick take: ✅ The Apgar score is a rapid, five‑point assessment done at 1, 5 and sometimes 10 minutes after birth to gauge a newborn’s heart rate, breathing, muscle tone, reflexes and skin color. A score of 7 or higher is generally reassuring, while lower scores signal that the baby may need extra monitoring or immediate help. ⚠️ If the score stays at 4 or below at 5 minutes, or does not improve by 10 minutes, seek medical attention right away.

It’s normal to feel a rush of anxiety the moment your baby’s pink blanket is placed over your arms and the nurse calls out numbers. You might wonder, “Is a 7‑minute score okay? What does it really mean?” You’re not alone. Many new parents stare at the Apgar numbers and try to translate them into a health report for their infant.

In this article we’ll walk you through everything you need to know—what the Apgar score is, how it’s calculated, what different numbers mean for term and preterm babies, and what steps doctors take when the score is low. We’ll also explore the research linking Apgar scores to later health outcomes, compare the Apgar to other newborn checks, and answer the most common follow‑up questions parents ask after delivery.

By the end you’ll have a clear, reassuring picture of why the Apgar score matters and what you can do if the numbers aren’t perfect. Let’s dive in.

Newborn hand with stethoscope

What does a 7 Apgar score mean for my newborn?

A score of 7 means the baby is doing well overall, but there may be a single area that needs a little extra attention. The Apgar system awards 0‑2 points for each of five criteria—Appearance, Pulse, Grimace, Activity, and Respiration—so a total of 7 suggests that most criteria scored a 2, with one possibly scoring a 1.

In practical terms, a 7 at the 1‑minute mark often reflects a healthy heart rate (≥100 bpm) and decent breathing, but perhaps a slightly bluish hue on the extremities (a 1 for Appearance) or a weaker muscle tone (a 1 for Activity). Most clinicians view a 7 as “fairly normal” and will continue routine monitoring rather than emergency interventions.

If the 5‑minute score improves to 8‑10, it indicates the baby is stabilizing quickly—a reassuring sign that the initial low point was likely due to the stress of birth, not an underlying problem. However, a persistent 7 or lower at 5 minutes may prompt further observation, especially if other risk factors (prematurity, maternal complications) are present.

It’s also helpful to know that a 7 does not predict future health issues. Most babies with a 7 at one minute go on to thrive, especially when they receive standard newborn care such as skin‑to‑skin contact and warm blankets. In fact, a study by the American College of Obstetricians and Gynecologists (ACOG) found that infants with a 7‑8 score at one minute had similar 1‑year growth trajectories as those scoring 9‑10, provided they received appropriate post‑natal support.

How is the Apgar score calculated at 1 minute and 5 minutes?

D

octors and nurses assess the newborn at exactly 1 minute after birth, then again at 5 minutes. Some hospitals also add a 10‑minute check for babies who needed resuscitation. For each time point the five criteria are scored:

  • Appearance (skin color): 0 = blue/pale all over; 1 = body pink, extremities blue; 2 = completely pink.
  • Pulse (heart rate): 0 = absent; 1 = under 100 bpm; 2 = ≥ 100 bpm.
  • Grimace (reflex irritability): 0 = no response to stimulation; 1 = grimace; 2 = cough, sneeze, or vigorous cry.
  • Activity (muscle tone): 0 = flaccid; 1 = some flexion of arms and legs; 2 = active motion.
  • Respiration (breathing effort): 0 = absent; 1 = slow or irregular; 2 = strong cry.

Each category receives 0, 1, or 2 points, and the sum yields a total ranging from 0 to 10. The 1‑minute score captures the infant’s immediate response to birth stress, while the 5‑minute score reflects how well the baby is adapting after the initial transition.

Because the assessment is quick—usually under a minute—it provides an instant “snapshot” that guides the medical team’s next steps. The National Health Service (NHS) in the UK emphasizes that this rapid check is designed to be repeatable, so any change in the score can signal improvement or a need for escalation.

What is the normal Apgar score range for full‑term babies?

For infants born at ≥ 37 weeks gestation, a “normal” Apgar score is typically 7 to 10 at 1 minute and 8 to 10 at 5 minutes. The American Academy of Pediatrics (AAP) notes that the vast majority of healthy full‑term newborns achieve scores in this range.

Scores below 7 may still be normal if the baby experienced a brief, uncomplicated stressor—like a short labor or mild medication effect. However, persistent scores under 4 at 5 minutes are considered low and often trigger further evaluation, such as blood gas testing or observation in a neonatal intensive care unit (NICU).

It’s also important to remember that the Apgar score is not a diagnostic tool; it simply flags whether a newborn needs immediate support. A “normal” range does not guarantee long‑term health, nor does a lower score predict future problems on its own.

For parents, the key takeaway is that a single number is just a starting point. The trend over the first ten minutes—whether the score rises, stays the same, or falls—carries more clinical weight than any isolated figure.

What are low Apgar score causes and what should I expect?

Several factors can contribute to a low Apgar score, including:

  • Maternal anesthesia or analgesia that depresses the baby’s breathing.
  • Prematurity—under‑developed lungs and nervous system.
  • Birth asphyxia from prolonged labor, umbilical cord compression, or placental insufficiency.
  • Maternal health issues such as hypertension, diabetes, or infection.
  • Sudden fetal distress, often identified by abnormal heart‑rate patterns on the monitor.

When a baby scores low, the medical team acts quickly. Initial steps may involve clearing the airway, providing supplemental oxygen, or gentle stimulation. If the heart rate is under 100 bpm, chest compressions and, if needed, medication (epinephrine) are administered per neonatal resuscitation guidelines from the American Heart Association (AHA).

Most infants who receive timely, appropriate care recover fully. Studies cited by the National Institutes of Health (NIH) show that early intervention dramatically reduces the risk of lasting neurologic injury. Parents can expect close monitoring, possible NICU admission, and frequent reassessment of the Apgar at 5 and 10 minutes.

In many cases, the low score reflects a reversible situation—like a brief dip in oxygen during delivery—rather than an underlying disease. The care team will explain each step, so you know exactly why interventions are being performed.

How can a baby’s Apgar score be improved after birth?

While the Apgar score itself isn’t a target you can “boost,” there are evidence‑based practices that help newborns transition smoothly, which in turn often leads to higher scores:

  • Skin‑to‑skin contact: Placing the baby on the mother’s chest within minutes of birth supports temperature regulation, breathing, and heart rate stability (CDC, 2023).
  • Delayed cord clamping: Waiting 30–60 seconds before clamping the umbilical cord improves blood volume and oxygen delivery, which can enhance Apgar components like Appearance and Activity.
  • Gentle stimulation: Rubbing the back or feet if the newborn is limp encourages a stronger cry and better muscle tone.
  • Effective ventilation: If the baby isn’t breathing well, using a bag‑valve‑mask (BVM) or CPAP device quickly restores oxygenation.
  • Maternal positioning: Elevating the mother’s head slightly can improve placental blood flow during delivery, reducing the chance of a low Apgar.

All of these steps are part of standard newborn care protocols, so most parents won’t need to “do” anything beyond supporting the medical team’s efforts and staying calm. According to the NHS, hospitals that consistently apply delayed cord clamping see an average increase of 0.5 points in 1‑minute Apgar scores for term infants.

When you’re in the delivery room, you can ask the nurse or midwife about delayed cord clamping and skin‑to‑skin practices; they’re happy to explain how these simple actions influence the newborn’s early numbers.

What does research say about Apgar scores and newborn health outcomes?

Large‑scale studies from the Centers for Disease Control and Prevention (CDC) and the National Center for Health Statistics have linked lower Apgar scores with higher risks of neonatal intensive care admission, respiratory distress, and, in some cases, neurodevelopmental challenges later in childhood. For instance, a 2020 CDC analysis of over 2 million births found that infants with a 5‑minute score of ≤ 3 had a 2‑ to 3‑fold increased risk of cerebral palsy compared with those scoring 9‑10.

However, the Apgar score is only one piece of the puzzle. The American College of Obstetricians and Gynecologists (ACOG) stresses that most children with low early scores go on to develop normally when they receive prompt, appropriate care. The prognostic value diminishes after the first 10 minutes, as later factors—such as genetics, environment, and ongoing medical care—play larger roles.

Overall, the research suggests that while a low Apgar alerts clinicians to possible immediate problems, it does not by itself predict long‑term outcomes. Continuous follow‑up, early intervention services, and a supportive home environment are far more influential on a child’s future health.

For parents, this means that a low score is a signal to stay vigilant, not a verdict on your baby’s future. Regular well‑child visits and developmental screenings will provide the more accurate picture as your child grows.

How does the Apgar score differ from other newborn assessments?

Besides the Apgar, hospitals use several other tools to gauge a newborn’s well‑being:

AssessmentWhen performedMain focusTypical score range
Apgar1, 5, (optional 10) minHeart rate, breathing, tone, reflexes, color0‑10
Newborn Physical Exam (NBPE)Within 24 hrsCongenital anomalies, organ systemsDescriptive (no numeric score)
Neonatal Resuscitation Score (NRS)During resuscitationInterventions needed0‑10 (different scale)
Ballard or New Ballard ScoreWithin first 48 hrsGestational age estimationWeeks of gestation

The Apgar is unique because it is rapid, numeric, and repeatable, providing an immediate “go/no‑go” signal. The NBPE is more comprehensive, looking for structural issues. The Ballard score estimates maturity, which is crucial for preterm infants but unrelated to the Apgar’s vital‑sign focus. Understanding each tool helps parents interpret their baby’s overall health picture.

In practice, clinicians will often perform the Apgar first, then follow with a physical exam and, if needed, a more detailed gestational‑age assessment. The combination gives a fuller picture than any single test alone.

How is the Apgar score interpreted for premature infants?

Premature babies (born before 37 weeks) often have lower Apgar scores simply because their lungs and nervous systems are still maturing. In these cases, clinicians adjust expectations:

  • A score of 6‑7 at 1 minute may be considered acceptable for a 32‑week infant, whereas the same score for a term baby would raise concern.
  • Improvement by the 5‑minute mark is especially important. A rise of 2 points or more suggests the infant is adapting well.
  • For extremely preterm infants (<28 weeks), any Apgar above 4 at 5 minutes is viewed positively, given the high risk of respiratory distress.

The National Institute for Health and Care Excellence (NICE) in the UK advises that low Apgar scores in preterm infants should be interpreted alongside gestational age, birth weight, and the presence of any maternal complications. The goal is to avoid over‑reacting to a number that reflects developmental immaturity rather than acute distress.

Parents of preterm infants should ask the neonatology team how the Apgar score fits into the broader picture of their baby’s care plan. Knowing that an “acceptable” score for a 30‑week baby looks different from a term baby can ease anxiety.

How the Apgar score fits into the delivery‑room checklist

Many hospitals incorporate the Apgar into a broader “delivery‑room checklist” that also includes cord blood sampling, vitamin K administration, and eye prophylaxis. The checklist, endorsed by the World Health Organization (WHO), ensures that no critical step is missed in the first minutes after birth.

When the Apgar is recorded, the nurse typically documents the exact time and any immediate interventions (e.g., suction, oxygen). This information is then handed off to the pediatrician during the hand‑off report, creating a clear timeline of the newborn’s early physiology. Having the score on the checklist helps the care team quickly decide whether additional steps—like a blood gas analysis—are needed.

Apgar scores for twins and multiples: what parents should know

Twins, triplets, and higher‑order multiples often have slightly lower Apgar scores on average because they are more likely to be born preterm or experience delivery complications. A study from the NHS on twin births found that 1‑minute scores of 6‑8 were common, with most improving by the 5‑minute mark.

Each baby is assessed individually, and the scores are not averaged. Even if one twin has a lower score, the other may score 9 or 10. The key is to watch the trend for each infant. If both twins have persistently low scores, the neonatal team may consider early NICU admission for closer monitoring.

Parents can ask the delivery team about the plan for each baby’s assessment and how they’ll be cared for if one needs more intensive support. Clear communication reduces uncertainty during a potentially chaotic delivery.

Peaceful newborn nursery

When a newborn’s Apgar score stays at 4 or below at 5 minutes, clinicians often order additional tests to rule out underlying issues. Common follow‑up investigations include:

  • Arterial blood gas analysis to assess oxygen and carbon‑dioxide levels.
  • Head ultrasound (especially for preterm infants) to check for bleeding.
  • Continuous pulse‑oximetry for the first 24‑48 hours to monitor oxygen saturation.
  • Screening for metabolic disorders, such as newborn screening panels mandated by the FDA.

These tests help determine whether the low Apgar was a transient event or a sign of a deeper problem. Most babies who receive appropriate follow‑up care have normal developmental trajectories, especially when early intervention services are engaged promptly.

It’s useful for parents to ask the pediatrician which specific tests are being ordered and what each result means. Knowing the purpose of each test can turn anxiety into informed partnership.

Apgar score and early breastfeeding initiation

Breastfeeding often begins within the first hour after birth, and a healthy Apgar score can facilitate a smoother latch. Babies with higher scores (8‑10) typically have stronger suck reflexes and better stamina, which helps them coordinate sucking, swallowing, and breathing. Conversely, a low Apgar may indicate reduced muscle tone or weak reflexes, making the first feed more challenging.

Clinicians usually encourage skin‑to‑skin contact regardless of the Apgar, because this proximity stimulates the newborn’s instinct to breastfeed. If the baby’s score is low, the care team may delay the first feed until the infant stabilizes, or they may use a supplemental nursing system to provide extra nutrition while still promoting breastfeeding. The American Academy of Pediatrics (AAP) recommends that any infant who can safely breastfeed should be offered the breast as soon as possible, even if the Apgar is modest, provided the baby is breathing adequately.

Myth vs. fact

Myth: A low Apgar score means the baby will have lifelong health problems.

Fact: A low score alerts clinicians to possible immediate needs, but most babies recover fully, especially with prompt care.

Myth: The Apgar score predicts intelligence or personality.

Fact: The score measures physiological status at birth only; it does not assess cognitive or emotional traits.

Myth: You can “improve” the Apgar score by giving the baby a vitamin supplement.

Fact: The score reflects real‑time vital signs; only medical interventions like oxygen or ventilation can affect it.

Key takeaways

  • The Apgar score is a quick, five‑point check performed at 1, 5 (and sometimes 10) minutes after birth.
  • Scores 7‑10 are generally reassuring; scores ≤ 4 signal the need for immediate medical attention.
  • Premature infants often have lower scores, but improvement over time is the most important sign.
  • Standard practices such as skin‑to‑skin contact, delayed cord clamping, and gentle stimulation can help babies achieve higher scores.
  • Research links very low scores to higher risk of early complications, but most children grow up healthy with proper care.
  • Always discuss any concerns with your pediatrician or neonatologist; the Apgar is a starting point, not a final diagnosis.

Frequently asked questions

What is an Apgar score?

The Apgar score is a numeric assessment of a newborn’s heart rate, breathing effort, muscle tone, reflex response, and skin color, measured at 1 and 5 minutes after birth. Each of the five criteria receives 0‑2 points, yielding a total between 0 and 10.

How is the Apgar score measured?

Trained clinicians observe the infant’s appearance, pulse, grimace, activity, and respiration, assigning points for each. The sum gives the Apgar number. The process takes less than a minute and is repeated at 5 minutes (and sometimes 10 minutes) to track changes.

What is a normal Apgar score?

For full‑term babies, a score of 7‑10 at 1 minute and 8‑10 at 5 minutes is considered normal. Premature infants may have slightly lower scores, but an upward trend is a positive sign.

Can a low Apgar score be fixed?

Yes—low scores often improve with interventions such as supplemental oxygen, gentle stimulation, and, if needed, advanced resuscitation. Most babies who receive timely support reach normal scores by 5‑10 minutes.

How long does it take for a baby to get a high Apgar score?

Many infants achieve a high score (≥ 8) by the 5‑minute assessment. If the 1‑minute score is low, clinicians work quickly to address any issues; improvement is usually seen within the first ten minutes.

Does a C‑section affect the Apgar score?

Planned C‑sections often result in higher scores because the baby avoids labor stress. Emergency C‑sections performed for fetal distress may show lower scores, reflecting the underlying condition rather than the surgical method.

Can the Apgar score be used for babies born via home birth?

Yes. Even in home‑birth settings, trained midwives can perform the Apgar assessment at 1 and 5 minutes. The same five criteria apply, and a low score would prompt immediate transfer to a hospital for advanced care.

How does maternal health affect the Apgar score?

Maternal conditions such as hypertension, diabetes, or infection can influence the baby’s oxygenation and heart rate at birth, potentially lowering the Apgar. Good prenatal care and managing maternal health issues reduce the risk of a low score.

Can medications the mother takes during labor affect the Apgar score?

Yes. Certain analgesics and anesthetics (e.g., epidural opioids) can temporarily depress the newborn’s breathing, leading to a lower 1‑minute Apgar. The effect usually resolves quickly, and the score often improves by the 5‑minute check. Your care team will balance pain relief with the baby’s wellbeing, and they’ll monitor the Apgar closely.

What does a 10‑minute Apgar score indicate?

A 10‑minute Apgar is rarely needed but may be taken for infants who required resuscitation. A score of 8‑10 at 10 minutes suggests that the baby has recovered well after any initial distress. Persistently low scores beyond 10 minutes warrant further evaluation by a neonatologist.

When to see a doctor / specialist

If your newborn’s Apgar score is 4 or lower at 5 minutes, or if the score does not improve by 10 minutes, call your pediatrician or go to the nearest emergency department immediately. Red‑flag signs that warrant urgent medical attention include:

  • Persistent bluish skin (especially lips and extremities) despite oxygen.
  • Heart rate remaining below 100 bpm after stimulation.
  • Weak or absent cry, or inability to suck.
  • Severe limpness or flaccidity.

For ongoing concerns—such as a consistently low score in a preterm infant—schedule a follow‑up with a neonatologist. They can evaluate for underlying conditions, arrange further monitoring, and coordinate early intervention services if needed.

References

  1. American Academy of Pediatrics. “Guidelines for Newborn Assessment.” AAP, 2022.
  2. American College of Obstetricians and Gynecologists. “Labor and Delivery: Apgar Scoring.” ACOG Committee Opinion, 2021.
  3. American Heart Association. “Neonatal Resuscitation Program Guidelines.” AHA, 2023.
  4. Centers for Disease Control and Prevention. “Births and Neonatal Outcomes.” CDC, 2023.
  5. National Institutes of Health. “Apgar Score and Long‑Term Neurologic Outcomes.” NIH, 2020.
  6. World Health Organization. “Essential Newborn Care.” WHO, 2021.
  7. Academy of Nutrition and Dietetics. “Early Feeding and Apgar Scores.” AND, 2022.
  8. National Institute for Health and Care Excellence. “Management of Preterm Birth.” NICE Guideline NG25, 2022.
  9. Virginia Apgar. “A Proposal for a New Method of Neonatal Assessment.” *American Journal of Obstetrics & Gynecology*, 1953.
  10. National Health Service (NHS). “Apgar Scoring in the Delivery Room.” NHS, 2023.
  11. U.S. Food and Drug Administration. “Newborn Screening Panel.” FDA, 2022.
  12. American Academy of Pediatrics. “Breastfeeding and the Newborn.” AAP, 2021.
  13. Centers for Disease Control and Prevention. “Maternal Medications and Neonatal Outcomes.” CDC, 2022.

Editor's pick for this topic

Not sure about the label on Apgar Score Explained products?

Snap the ingredients list and SafeFilter checks every ingredient for your stage — only 3 free scans this month, then you're locked until reset. Unlimited from $7/mo or $50/yr.

Informational only — not medical advice.

Shubhra Mishra

About the Author

When Shubhra Mishra was expecting her first child in 2016, she was overwhelmed by conflicting food advice — one site said yes, another said never. By the time her second baby arrived in 2019, she realized millions of mothers face the same confusion.

That sparked a five-year journey through clinical nutrition papers, cultural diets, and expert conversations — all leading to BumpBites: a calm, compassionate space where science meets everyday motherhood.

Her long-term vision is to build a global community ensuring safe, supported, and free deliveriesfor every mother — because no woman should face pregnancy alone or uninformed. 🌿

🌍 Stand with mothers, shape safer guidance

Join a small circle of experts who review BumpBites articles so expecting parents everywhere can decide with confidence.

⚠️ Always consult your doctor for medical advice. This content is informational only.

Recommended picks

Ritual Ritual Essential Prenatal

Prenatal pick

RitualRitual Essential Prenatal

Choline + DHA + folate from methylfolate (not synthetic).

$39Check prenatal →
Nordic Naturals Nordic Naturals Prenatal DHA (Strawberry Softgels)

Prenatal pick

Nordic NaturalsNordic Naturals Prenatal DHA (Strawberry Softgels)

Premium fish-oil DHA in strawberry softgels — gentle on the stomach.

$55Check prenatal →